MAUDE Adverse Event Report: COOK INC ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT

COOK INC ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Model Number G55234
Medical Device Problem Code Fluid/Blood Leak (1250)
Health Effect - Clinical Code Clinical Endoleak (4843)
Date of Event 04/23/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown or unavailable.E1: postal code: (b)(6) this report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned or that a death or serious injury occurred; nor is it admission that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
It was reported to cook that a type 1b endoleak on a zenith flex with spiral-z technology aaa endovascular graft iliac leg was identified during a reintervention procedure.The patient had undergone a previous endovascular aortic repair (evar) procedure where an unknown iliac leg graft was implanted.A type 1b endoleak on the unknown iliac leg graft was identified and required reintervention.The patient underwent the reintervention procedure on (b)(6) 2024 to address the type 1b endoleak.It was reported that there was no significant tortuosity of the distal aorta, iliac arteries, and/or femoral arteries.During the reintervention procedure a zenith flex with spiral-z technology aaa endovascular graft iliac leg rpn: zsle-13-107-zt was implanted in the right common iliac to address the type 1b endoleak on the previously implanted unknown iliac leg graft.After placement of the zenith flex with spiral-z technology aaa endovascular graft iliac leg (rpn: zsle-13-107-zt), a type 1b endoleak on the newly placed device was identified.A zenith flex with spiral-z technology aaa endovascular graft iliac leg (rpn: zsle-13-122-zt) was then implanted to extend the existing iliac leg graft and address the type 1b endoleak.During the placement of the devices, the physician completed imaging to compare graft lengths.Of the implanted iliac leg grafts.It was determined by the physician that the zenith flex with spiral-z technology aaa endovascular graft iliac leg rpn: zsle-13-122-zt was the same length as the previously placed zenith flex with spiral-z technology aaa endovascular graft iliac leg rpn: zsle-13-107-zt.Despite the differential in length, the devices remain implanted.Imaging was provided for the investigation into the iliac leg graft size difference.During the review of the imaging, it was determined that the type 1b endoleak that was identified in the procedure on the zenith flex with spiral-z technology aaa endovascular graft iliac leg rpn: zsle-13-107-zt remained at the conclusion of the procedure.As reported, the patient did not experience any adverse effects or require any additional procedures due to this occurrence.Additional information regarding the event and patient outcome has been requested but is currently unavailable.The focus of this report is the type 1b endoleak that was identified during the reintervention procedure on the zenith flex with spiral-z technology aaa endovascular graft iliac leg rpn: zsle-13-107-zt, required an iliac extension, and remained at the conclusion of the procedure.A report has been previously submitted for this patient under mdr #1820334-2024-00632.An additional report for this patient, with patient identifier (b)(6) , will also be submitted.
 
Additional Manufacturer Narrative
Correction: d4 (model #).Investigation ¿ evaluation.Cook was informed on (b)(6) 2024 of an event involving an unknown tfle with a type 1b endoleak.The event was discovered during the investigation process of a related complaint for the same patient.A 75-year-old male patient underwent a common right iliac procedure in which the zenith flex with spiral-z technology aaa endovascular graft iliac leg was used.In a reintervention procedure, on (b)(6) 2024 the iliac extension zsle-13-107-zt was implanted in the patient in the right common iliac followed by the stent zsle-13-122-zt, which under radiological guidance the graft was found to have the same length as the previously implanted endoprosthesis (zsle-13-107-zt).The specialist identified defect and performed measurement comparing both references within the patient and confirms that both grafts are the same length, which should not be so according to its reference.The stent was implanted in the patient.The focus of this report is the zenith flex with spiral-z technology aaa endovascular graft iliac leg (rpn: zsle-13-107-zt) that was implanted to address a type 1b endoleak that had been placed in a previous endovascular aortic repair procedure on an unknown date.Imaging was provided for the complaint and identified a type 1b endoleak on the zenith flex with spiral-z technology aaa endovascular graft iliac leg (rpn: zsle-13-107-zt).An extension was placed.However, the type 1b endoleak persisted at the conclusion of the procedure.Additional complaints for this patient have been reported under mdr # 1820334-2024-00791 and mdr #1820334-2024-00632.Reviews of documentation including the complaint history, device history record (dhr), drawing, instructions for use (ifu), manufacturing instructions, quality control procedures, and specifications for the device were conducted during the investigation.The complaint device was not returned to cook for investigation.However, medical imaging was provided and reviewed.The impression is as follows: 1.A type 1b endoleak after evar is seen around the right iliac leg due to aneurysmal dilation of the right cia.Repair is attempted with coil embolization of the right hypogastric artery and graft extension into the right eia.2.The first zsle (13 x 107 mm) leg graft is placed from the mid ipsilateral limb to the proximal eia but the endoleak persists, likely from inadequate distal seal (type 1b).3.A second zsle, labeled zsle-13-122, is introduced for further extension but the constrained graft is found to have a similar length to the first zsle.It is deployed higher than the 1st zsle to the flow divider, and the distal aspect lands within the 1st zsle with no further extension of the distal seal.Once deployed, the length of the new leg remains similar to the 1st zsle.4.There is no significant tortuosity at this segment, and both leg grafts are within the same location.Graft foreshortening could be due to deployment technique, but the constrained graft prior to deployment also appears shorter than expected.5.A cause for graft foreshortening cannot be determined from the imaging provided.6.The type 1b endoleak persists at the end of the case.Additionally, a document-based investigation evaluation was performed.A review of the device master record (dmr) concluded that sufficient inspection activities are in place to identify this failure mode prior to distribution.A review of the dhr for the final complaint device lot revealed no recorded non-conformances relevant to the failure mode.One graft subassembly lot had one non-conformance reported but it was reworked and re-inspected prior to further processing.A complaint history search did not identify any other events associated with the reported device lot.Therefore, cook concludes that the complaint device was manufactured per specification.Cook also reviewed product labeling.The device was packaged with ifu t_zaaasz_rev4.The ifu includes the following, warnings, precautions, and instructions for proper placement of the device.4 warnings and precautions: 4.1 general ¿ patients experiencing reduced blood flow through the graft limb and/or leaks may be required to undergo secondary interventions or surgical procedures.4.2 patient selection, treatment and follow-up: ¿ follow-up imaging should be carefully reviewed for narrowing with in the graft leg.Patients with a graft leg lumen of less than approximately 5 mm id may be at increased risk of a thromboembolic event (e.G., graft limb occlusion).Reintervention (e.G., noncompliant ballooning or stenting in these regions) should be considered to help assure maintained graft patency and to reduce the risk of a thromboembolic event.¿ patients with poor outflow or a hypercoagulable state (e.G., cancer) may be at an increased risk of a thromboembolic event.¿ the zenith spiral-z iliac leg with the z-trak introduction system is not recommended in patient who cannot tolerate contrast agents necessary for intraoperative and postoperative follow-up imaging.All patients should be monitored closely and checked periodically for a change in the condition of their disease and the integrity of the endoprosthesis.¿ successful patient selection requires specific imaging and accurate measurements; please see section 4.3, pre-procedure measurement techniques, and imaging.4.3 pre-procedure measurement techniques and imaging: ¿ clinical experience indicates that contrast-enhanced spiral computed tomographic angiography (cta) with 3-d reconstruction is the strongly recommended imaging modality to accurately assess patient anatomy prior to treatment with the zenith spiral-z aaa iliac leg.If contrast-enhanced spiral cta with 3-d reconstruction is not available, the patient should be referred to a facility with these capabilities.Lengths: ¿ all patients should be advised that endovascular treatment requires life-long, regular follow-up to assess their health and the performance of their endovascular graft.Patients with specific clinical findings (e.G., endoleaks, enlarging aneurysm or changes in the structure or position of the endovascular graft) should receive enhanced follow-up.Specific follow-up guidelines are described in section 12, imaging guidelines and postoperative follow-up.¿ after endovascular graft placement, patients should be regularly monitored for perigraft flow, aneurysm growth or changes in the structure position of the endovascular graft.At a minimum, annual imaging is required, including: 1) abdominal radiographs to examine device integrity (separation between components or stent fracture) and 2) contrast and non-contrast ct to examine aneurysm changes, perigraft flow, patency, tortuosity, and progressive disease.If renal complications or other factors preclude the use of image contrast media, abdominal radiographs and duplex ultrasound may provide similar information.4.5 implant procedure: ¿ do not continue advancing any portion of the delivery system if resistance is felt during advancement of the wire guide or delivery system.Stop and assess the cause of resistance; vessel, catheter or graft damage may occur.Exercise particular care in areas of stenosis, intravascular thrombosis, or in calcified or tortuous vessels.¿ inaccurate placement and/or incomplete sealing of the zenith spiral-z aaa iliac leg within the vessel may result in increased risk of endoleak, migration or inadvertent occlusion of the internal iliac arteries.¿ fluoroscopy should be used during introduction and deployment to confirm proper operation of the delivery system components, proper placement of the graft, and desired procedural outcome.¿ excessive overlap 10 mm above the main body bifurcation may increase the risk of limb thrombosis.5.2 potential adverse events: ¿ claudication (e.G., buttock, lower limb) ¿ endoprosthesis: improper component placement; incomplete component deployment; component migration; component separation from another graft component; suture break; occlusion; infection; stent fracture; graft material wear; dilatation; erosion; puncture; perigraft flow; and corrosion ¿ graft or native vessel occlusion ¿ surgical conversion to open repair 7.1 individualization of treatment: additional considerations for patient selection include, but are not limited to: ¿ patient¿s age and life expectancy ¿ co-morbidities (e.G., cardiac, pulmonary, or renal insufficiency prior to surgery, morbid obesity) ¿ patient¿s suitability for open surgical repair ¿ patient¿s ability to tolerate general, regional, or local anesthesia.¿ iliofemoral access vessel size and morphology (minimal thrombus, calcification and/or tortuosity) should be compatible with vascular access techniques and accessories of the delivery profile of a 14 french to 16 french vascular introducer sheath.¿ freedom from significant femoral/iliac artery occlusive disease that would impede flow through the endovascular graft.8 patient counseling information: ¿ all patients should be advised that endovascular treatment requires life-long, regular follow-up to assess their health and the performance of their endovascular graft.Patients with specific clinical findings (e.G., endoleaks, enlarging aneurysms or changes in the structure or position of the endovascular graft) should receive enhanced follow-up.Specific follow-up guidelines are described in section 12, imaging guidelines and postoperative follow-up.¿ patients should be counseled on the importance of adhering to the follow-up schedule, both during the first year and at yearly intervals thereafter.Patients should be told that regular and consistent follow-up is a critical part of ensuring the ongoing safety and effectiveness of endovascular treatment of aaas.At a minimum, annual imaging and adherence to routine postoperative follow-up requirements is required and should be considered a life-long commitment to the patient¿s health and well-being.¿ physicians must advise all patients that it is important to seek prompt medical attention if they experience signs of limb occlusion, aneurysm enlargement or rupture.Signs of graft limb occlusion include pain in the hip(s) or leg(s) during walking or at rest or discoloration or coolness of the leg.Aneurysm rupture may be asymptomatic, but usually presents as: pain; numbness; weakness in the legs; any back, chest, abdominal or groin pain; dizziness; fainting; rapid heartbeat or sudden weakness.Physicians should refer patients to the patient guide regarding risks occurring during or after implantation of the device.Procedure-related risks include cardiac, pulmonary, neurologic, bowel and bleeding complications.Device-related risks include occlusion, endoleak, aneurysm enlargement, fracture, potential for reintervention and open surgical conversion, rupture and death (see section 5.1, observed adverse events and section 5.2, potential adverse events).The physician should complete the patient i.D.Card and give it to the patient so that he/she can carry it with him/her at all times.The patient should refer to the card anytime he/she visits additional health practitioners, particularly for any additional diagnostic procedures (e.G., mri).11 directions for use: ¿ iliofemoral access vessel size and morphology (minimal thrombus, calcium and/or tortuosity) should be compatible with vascular access techniques and accessories.Arterial conduit techniques may be required.12 imaging guidelines and postoperative follow-up: 12.1 general ¿ the long-term performance of endovascular grafts with secondary endovascular intervention using additional components has not yet been established.¿ all patients should be advised that endovascular treatment requires lifelong, regular follow-up to assess their health and the performance of their endovascular graft.Patients with specific clinical findings (e.G., endoleaks, enlarging aneurysms or changes in the structure or position of the endovascular graft) should receive additional follow-up.¿ patients should be counseled on the importance of adhering to the follow-up schedule, both during the first year and at yearly intervals thereafter.Patients should be told that regular and consistent follow-up is a critical part of ensuring the ongoing safety and effectiveness of endovascular treatment of aaas.¿ physicians should evaluate patients on an individual basis and prescribe follow-up relative to the needs and circumstances of each individual patient.The minimum requirement for patient follow-up (described in the instructions for use for the zenith aaa device that was used) should be maintained even in the absence of clinical symptoms (e.G., pain, numbness, weakness).Patients with specific clinical findings (e.G., endoleaks, enlarging aneurysms or changes in the structure or position of the stent graft) should receive follow-up at more frequent intervals.¿ the combination of contrast and non-contrast ct imaging provides information on aneurysm diameter change, endoleak, patency, tortuosity, progressive disease, fixation length and other morphological changes.¿ duplex ultrasound imaging may provide information on aneurysm diameter change, endoleak, patency, tortuosity, and progressive disease.Evidence provided by the customer, complaint history, device history record, device failure analysis, manufacturing documents, and verification testing, suggests that the device was manufactured to specification.There is no evidence of nonconforming devices in house or in the field.Based on the evidence provided by the customer and the completed investigation, cook could not establish a definitive cause for the reported failure.The complaint is confirmed based on review of the provided imaging.The appropriate personnel have been notified.Cook will continue to monitor for similar complaints.Per the risk assessment no further action is required.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.

Brand Name
ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG
Common Device Name
MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer (Section G)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer Contact
jason crouch
750 daniels way
bloomington, IN 47404
8123392235
MDR Report Key19505165
Report Number1820334-2024-00789
Device Sequence Number4035943
Product Code MIH
UDI-Device Identifier10827002552347
UDI-Public(01)10827002552347(17)260829(10)15633207
Combination Product (Y/N)N
Initial Reporter CountryCO
PMA/510(K) Number
P020018
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2024
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,User Facility,Distributor
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 08/21/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/29/2026
Device Model NumberG55234
Device Catalogue NumberZSLE-13-107-ZT
Device Lot Number15633207
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 06/05/2024
Supplement Date Received by Manufacturer07/31/2024
Initial Report FDA Received Date06/10/2024
Supplement Report FDA Received Date08/22/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured08/29/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
COOK ZSLE-13-122-ZT LOT 15811156.
Outcome Attributed to Adverse Event Required Intervention;
Patient Age75 YR
Patient SexMale